Article Text

Download PDFPDF

Dieulafoy’s lesion of the rectum
  1. Ki Suk Eum1,
  2. Kyler Kozacek1,
  3. Caleb Hudspath1,
  4. Jessica Bunin2,
  5. Franklin Goldwire3
  1. 1 Department of Medicine, Tripler Army Medical Center, Honolulu, Hawaii, USA
  2. 2 Department of Medicine, Walter Reed Army Medical Center, Bethesda, Maryland, USA
  3. 3 Department of Gastroenterology, Tripler Army Medical Center, Honolulu, Hawaii, USA
  1. Correspondence to Dr Ki Suk Eum, Department of Medicine, Tripler Army Medical Center, Honolulu, HI 96859, USA; petereum86{at}gmail.com

Statistics from Altmetric.com

The patient is a 59-year-old woman with Goodpasture’s disease on immunosuppressants presenting with hemodynamically significant gastrointestinal bleeding (GIB) requiring blood product transfusion and intensive care unit admission. Initial colonoscopy was notable only for a few non-bleeding, superficial rectal ulcers and a large fecolith. One week thereafter, the patient developed haemorrhagic shock from another GIB, haemoglobin of 5.2 g/L and substantial bright red blood per rectum necessitating emergent blood product resuscitation.

Mesenteric arteriography revealed active extravasation in the rectum (figure 1). Angiographic embolisation with gelform was successful, but she still required addition treatment due to collaterals. Follow-up colonoscopy revealed a single pulsatile visible artery protruding from the 9 O’clock position within the rectal mucosa, 3 cm from the rectum. It was consistent with a Dieulafoy’s lesion (DL) (figure 2) and was definitively treated with a single epinephrine injection and application of two mechanical clips.

Figure 1

Mesenteric arteriography with contrast extravasation.

Figure 2

Endoscopic visualisation of a rectal Dieulafoy’s lesion.

DL is a dilated aberrant submucosal arterial vessel of unknown aetiology, typically located in the proximal stomach and duodenum. They are rarely found in other parts of GI tract such as the rectum in this case. DL may lead to massive GI bleeding. According to Baxter and Aly, DL is theorised to occur due to localised mucosal ischaemic damage and acquired vascular ectasia, which erodes through atrophic mucosa.1 The patient most likely had a predisposition secondary to her prednisone use.

Reference

View Abstract

Footnotes

  • Collaborators K Bogenberger, S Nguyen.

  • Contributors KSE, KK, CH, JB and FG made substantial contributions to conception and design and have been involved in drafting the manuscript or revision. All authors agree to be accountable for all aspect of the work. FG approved the final version to be published.

  • Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Not required.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.